Hail, Carroll
- When
- May 27, 12:09 AM CST
- Where
- Carroll County, Blue Eye
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.480, -93.270
Strong to severe thunderstorms developed during the late evening hours of the 26th along a nearly stationary frontal boundary across northeastern Oklahoma, northwestern Arkansas, and southwestern Missouri. The strongest storm produced hail up to golfball size in Carroll County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed during the late evening hours of the 26th along a nearly stationary frontal boundary across northeastern Oklahoma, northwestern Arkansas, and southwestern Missouri. The strongest storm produced hail up to golfball size in Carroll County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 10:47 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1147 PM CDT Fri May 26 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Isolated thunderstorms have developed across parts of eastern Oklahoma and northwest Arkansas...although most of the activity should remain north of the northwest Arkansas TAF sites and gradually dissipate after 07-08z. More widespread MVFR and local IFR conditions are expected to develop late tonight and into Saturday. Significant severe thunderstorms expected to develop shortly after 00Z along southward advancing cold front. && .PREV DISCUSSION... /Issued 639 PM CDT Fri May 26 2017/ DISCUSSION... Forecast was left largely intact for the evening. The main change made was to insert some low thunder probs along a wsw-ene oriented surface trough across east central into northeast oklahoma. Some weak convergence has resulted in a band of agitated cu at times on vis satellite along the surface trough. Some of the hi-res guidance does suggest potential for some development. However, warm temps aloft due to an expansive EML should keep coverage isolated at best. Hail would be the main threat if a storm develops. Lacy PREV DISCUSSION... /Issued 623 PM CDT Fri May 26 2017/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. IFR conditions currently for all sites...although expect MVFR cigs and visibilities (along with areas of IFR) to develop later tonight. An isolated thunderstorm or two can't be ruled out through the overnights hours...although the primary development is expected toward 00-03Z...just beyone the scope of this forecast. PREV DISCUSSION... /Issued 408 PM CDT Fri May 26 2017/ DISCUSSION... SIGNIFICANT SEVERE WEATHER POSSIBLE SATURDAY... Currently a weak frontal boundary extends along the Interstate 44 corridor with dewpoints south of the boundary rising into the low to mid 70s. Furthermore, 12z regional soundings sampled a broad region of steep lapse rates with resultant high potential instability across much of the forecast area. This instability is currently capped and is expected to remain so through tonight. The exception will be in vicinity of the aforementioned boundary late tonight as upglide may be sufficient to realized a few thunderstorms from far NE OK into far NW AR. Any storm which does form will have potential to be strong. The main severe weather focus will take shape during the day on Saturday and continue through Saturday night. Data remain consistent in developing extreme instability amidst strong deep layer shear profiles. This environment will remain capped through much of the day with convective initiation focusing on the cold front and dryline boundaries. Furthermore a larger convective complex passing across KS and western MO is likely to place an outflow boundary into NE OK and far NW AR by late afternoon. Placement and orientation of these boundaries will be instrumental in convective placement and evolution, and will also be key in what severe hazards are realized. A favored scenario is initial supercellular development capable all severe hazards with a local tornado threat especially in vicinity of any outflow boundary. Storms may then evolve into broken LEWPs capable of destructive winds. Regardless of the exact scenario, the environment will favor significant severe weather potential which should be the focus of any awareness messages. Outdoor venues and recreational activities should understand the weather hazard potential and have a severe weather safety plan. Severe weather continues through Saturday night while progressing from north to south with dry and cooler conditions Sunday and Monday. The pattern transitions to that typical of early summer by mid to late next week with increasing moisture amidst weak flow and subtle forcing. && .PRELIMINARY POINT TEMPS/POPS... TUL 71 91 65 81 / 10 30 50 0 FSM 72 89 70 82 / 10 10 80 10 MLC 74 89 68 80 / 10 20 70 10 BVO 64 89 62 81 / 10 30 40 0 FYV 67 85 64 75 / 20 20 70 10 BYV 68 85 65 76 / 30 30 70 10 MKO 71 88 66 79 / 20 20 70 10 MIO 67 86 63 79 / 20 40 60 0 F10 70 89 66 79 / 20 20 70 0 HHW 73 88 71 81 / 10 20 60 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...18
Hazardous Weather Outlook
National Weather Service Tulsa OK
805 PM CDT Fri May 26 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-271015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
805 PM CDT Fri May 26 2017
...SIGNIFICANT SEVERE WEATHER EXPECTED LATE SATURDAY AFTERNOON INTO
SATURDAY EVENING WITH DESTRUCTIVE WIND AND GIANT HAIL POSSIBLE...
...A FEW STRONG TORNADOES POSSIBLE LATE SATURDAY AFTERNOON/EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...East central and far northeast Oklahoma into northwest
Arkansas.
ONSET...After 9 PM.
DISCUSSION... Isolated strong to severe thunderstorms may develop
this evening and into early Saturday morning across east central and
far northeast Oklahoma and northwest Arkansas. If storms develop,
large hail will be the primary threat.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation will likely not be needed.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY THROUGH THURSDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
A low pressure system and cool front will move into northeast
Oklahoma late Saturday afternoon. The atmosphere will become
extremely unstable ahead of the surface low and front, with severe
storms rapidly developing across northeast Oklahoma by late
afternoon or early evening. More isolated severe storm development
is possible to the south along the dryline across southeast
Oklahoma. Supercells will initially be possible with hail to the
size of softballs and destructive winds to 80 mph. A few strong
tornadoes will also be possible, especially where storms can
interact with existing boundaries, such as a potential outflow
boundary from convection north of the region.
Thunderstorms will become more linear Saturday night, with one or
more convective bands sweeping southeast across the remainder of
eastern Oklahoma and northwest Arkansas during the overnight
hours. Damaging winds will become the main threat although a
limited tornado threat could persist. In addition, heavy rainfall
will be likely in the stronger storms and localized flash flooding
could become a concern.
Storms will begin to shift southeast of the region Sunday morning
with dry conditions on Monday. Low thunderstorm chances return for
the remainder of the week, with limited additional severe weather
potential.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Severe weather watches and warnings should be anticipated late
Saturday afternoon into Saturday night. The holiday weekend will
provide numerous outdoor exposures which will further increase the
potential for a rapid safety response. Closely monitor the latest
forecasts and updates, as overall threats continue to be refined.
weather.gov/tulsa Contains additional information.Special Weather Statement
National Weather Service Tulsa OK
1025 PM CDT FRI MAY 26 2017
OKZ070-270415-
Muskogee OK-
1025 PM CDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MUSKOGEE COUNTY UNTIL
1115 PM CDT...
At 1025 PM CDT, a strong thunderstorm was located over Boynton,
moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Muskogee... Fort Gibson...
Oktaha... Braggs...
Boynton... Greenleaf State Park...
Pumpkin Center... Keefeton...
Wainwright... Summit...
LAT...LON 3581 9531 3581 9516 3571 9512 3559 9513
3556 9569 3569 9570
TIME...MOT...LOC 0325Z 256DEG 27KT 3562 9566Special Weather Statement National Weather Service Tulsa OK 1032 PM CDT FRI MAY 26 2017 OKZ070-071-270415- Muskogee OK-McIntosh OK- 1032 PM CDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND CENTRAL MUSKOGEE COUNTIES UNTIL 1115 PM CDT... At 1032 PM CDT, a strong thunderstorm was located 4 miles north of Stidham, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Checotah... Oktaha... Council Hill... Rentiesville... Lake Eufaula State Park... Keefeton... Pierce... Onapa... This includes Interstate 40 in Oklahoma between mile markers 251 and 274. LAT...LON 3537 9577 3555 9574 3559 9534 3538 9534 TIME...MOT...LOC 0332Z 263DEG 32KT 3543 9571
The Springfield radar (KSGF), 85 km away, was scanning. The volume nearest the first event began at 06:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698096.